Testicular cancer

Affected by testicular cancer? Join this group to share experiences and ask questions to people who understand what you're going through.

More than a bit frightened

LadyAurelia
Posted by

My husband is starting chemo tomorrow in Oxford and I'm feeling pretty frightened about what's ahead. He is doing BEP and has to have three days of intravenous drugs this week, followed by an injection a week for the next two weeks. He is very scared about side effects and whether he will come out the end of this OK. I am just not sure what to expect so any help or advice you can give me would be most appreciated. I know this has to be done because currently he has a 40-50% chance of his cancer coming back (lymph and vascular invasion was discovered in the tumour pathology, hence this chemo, which should reduce the risk to 3%). But the chemo itself worries both of us. Sorry to be a pain but I am not able to express my fears to him as I'm supposed to be the strong one right now. :-( 

gregm
Posted by

Hi LadyAurelia,

I had 3 cycles of BEP 6 years ago now. Whilst it wasn't fun a times, it was tolerable. I looked after myself throughout, going shopping, walks with friends, cooking, cleaning, driving to the station to pick people up etc.  Chemo is mostly boring.

Is he doing one cycle or three?

There are temporary side-effects if you have mutiple cycles - hair loss, but it comes back wavy and soft before reverting to type; some nausea but easily managed by the meds and if they're not working ask for the better ones; maybe some tinnitus; maybe some tingling in fingers and toes; tiredness on occasion.

I went back to my desk job a couple of weeks after my last BEP cycle. Two years after treatment I set a lifetime best in Indoor rowing, but it did take a while to get my fitness back. BEP chemo effects can be quite temporary and just a bump in the road.

The best advice is perhaps to avoid complications - chemo itself is not difficult, but catching an infection whilst on chemo is very tough indeed. So you need a digital thermometer to check his temperature everyday (not just if he's feeling poorly), and you call the oncology department if it goes above their guidance limit. If it does they'll call him in and give him some intravenous antibiotics to stop anything before it starts. The lowest immunity will be the week starting 7~10 days after his 2~3 days bit.Just avoid sneezy and snotty people in that week.

I wrote a blog - it might give you an idea of what 3 cycles is like, and has some tips for going in as an inpatient. Will he go in, or is he doing it all as an outpatient?

Thinking of you both,

Greg

gregm
Posted by

Hi,

My BEP blog is here, just start at the bottom of page 2, and work upwards and then back to page 1 (as latest post is at the top of page 1).

My top ten tips for inpatient BEP are here

G.

LadyAurelia
Posted by

Thank you Greg - this is really helpful. I'm sure I'm just worrying about nothing and having this info to hand helps enormously. You are amazing to share your experiences like this. I really appreciate it. I will let you know how we get on. He's having one cycle - three weeks in all. I will keep him away from snotty people and buy an accurate thermometer. 

gregm
Posted by

Hi,

Worry is just the flipside of love - can't have one without the other. I'm sure he'll be fine. There's no need to go over-board on the thermometer, a basic digital one is all that's required, what is important is that you use it.

If he's going to be an inpatient I do recommend reading the top ten tips, my 2nd cycle was a whole lot easier as I knew what to expect,

Community hugs (( )),

Greg

LadyAurelia
Posted by

Yes, I guess you are right - I must love the old sod! :-) He's having his treatment as a day patient, so I shall be bringing him home each night and hopefully he will get some decent sleep. I will stock up on boiled sweets and mustard - and a soft toothbrush! 

I do appreciate this support!

x



Dan C
Posted by

Hi there - it sounds like he's having BEP-3 - I started that in April, finished it in June and played 80 minutes of rugby last weekend :)

I wrote a blog on it all - please feel free the have a read - it might be useful - it's honest and open but hope it helps

rugbysavedmylife.blogspot.co.uk

Shout if you want to ask anything else :)

Dan

patso84
Posted by

Hi! One cycle of BEP should not be hard at all. I had 4 cycles of BEP, and you start feeling it the most after second cycle. It is better to avoid contact with people for a little while, not going to shops for the first 7-10 days, ect...just to prevent complications like infections, flu ect. Hope all goes well!

LadyAurelia
Posted by

Hi Everyone,

Just wanted to update you on how my husband is doing. He had three days of treatment this week and is now feeling sick (but not actually being sick), tired, dizzy and has a stomach ache. He is also very low, which I think is partly due to lack of sleep. The amount of fluid pumped into him as not helped - I can't believe his weight went up by 6k over the three days! If that were me I'd be having a blue fit! Thankfully he's now peeing for England, which although disruptive to his sleep is at least helping to get rid of some of this excess fluid. 


It's very upsetting to see him miserable and fed up, but I am hoping that he will start to feel better over the weekend. He goes back next week for the next session, which I think is an injection rather than more stuff pumped in via a drip, so I guess any side effects that still remain can be tackled then. 


Thanks to you all for your support. I'm doing my best to cheer him up and keep him warm - he says he feels constantly cold so the heating is on full blast now.

Thwaitsey
Posted by

Hi I'm on day 3 of my Bep treatment, feeling just like your husband I'm off this afternoon for another short treatment then 4 days off. How is he coping with the dizziness and sickness ? 

 
patso84
Posted by

Sorry to hear you experience bad side effects from the first cycle...it should not last for long. Just make sure he has a good rest, trying to sleep. And it is important to drink and go for a pee, as that chemicals need to get out of the body. If you tell your partner to try not to breath in directly (might be bettee to put some kind of mask, or put his mouth and nose inside his t-shirt or jumper) while peeing, as it smells very bad, and even that smell makes you feel more sick. Does he not have antisickness medicaments? Just about 3-4 days and he will start feeling better. Usually after a week be ok. Having that injection next week should not make him feel that bad. It is the cisplatine and etoposide that makes you feel horrible... Wish you a good recovery and the best outcome.

God bless!

Plamen

gregm
Posted by

Hi,

Sorry he's feeling a little off - they did give him anti-emetics? if they're not working you can ask for stronger ones. Sometime  they also give Omeprazol to protect the stomach lining, and dexamethasone (best taken in the morning as it can leave you 'wired').

I remember well all the saline, I was weeing for England too. every 2 hrs, and had to do it in a cardboard bottle with my name on it so they could weigh it.

Hopefully some good nights sleep and he'll start to feel better

G.

LadyAurelia
Posted by

Thanks everyone. And Thwaitsey, I hope you are coping OK - I know this is no fun at all!

My husband does have anti sickness medicine and is taking that. He's not actually being sick so I guess it is working and he seems OK with the dizzyiness - just can't concentrate on anything for long. Thanks Patso for the advice about covering your nose in the loo. It's a good idea. I shall pass that on. His main issue is a really bad stomach ache because he's bunged up. Did anyone else have that problem? I was expecting him to have the runs, not this, so I've been out and stocked up on loads of fruit and food that (if I can tempt him to eat it) might get him going. 


I hope this is all going to be a lot better tomorrow. I feel very sorry for him and can't think of much else I can do to help without coming across as annoying. Actually, I think I'm already being annoying - it's just so hard to know what to say and do!

Kwaka
Posted by

Hi Lady Aurelia,

I went through 3 cycles of BEP and found "stool softeners" to work for the stomach ache - it just allows everything to pass more easily. 


As for the bloating from the fluid being pumped into him - it's quite normal. I went home 3.5 st heavier after day 3 of my 3rd cycle! 


The links below may help....


community.macmillan.org.uk/.../1013964


community.macmillan.org.uk/.../128537


community.macmillan.org.uk/.../1020796


Hope everything goes well for you and your hubby!


Adam

patso84
Posted by

BEP chemo causes constipation as well (may be not with everybody, but it did with me), this happened to me during cycle 3 and that was a nightmare which I do not want to remember...if you can call the gp and ask for laxatives straight away would be better than fruits, as I know how bad that was. I do not know if you can get these over the counter, but if you can get him some and he will feel relieved soon. Hope that helps.